Hail, Rock
- When
- August 22, 3:15 PM CST to 3:17 PM CST
- Where
- Rock County, 3.08 mi WSW of Kanaranzi
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.570, -96.160
Within a cluster of warm advection elevated thunderstorms, 1000-1500 J/kg of elevated instability and 40 knots of deep-layer shear allowed storms to produce marginally large hail during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Within a cluster of warm advection elevated thunderstorms, 1000-1500 J/kg of elevated instability and 40 knots of deep-layer shear allowed storms to produce marginally large hail during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 22, 1:44 PM CST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 244 PM CDT Sun Aug 22 2021 .SHORT TERM...(This Evening through Monday) Issued at 242 PM CDT Sun Aug 22 2021 A fair amount to talk about over the next several days with the most immediate concern revolving around and severe chances later this afternoon and evening. Morning WAA driven elevated convection continues to lift off to the north and east and has occasionally produced small hail. As of early afternoon, a surface low is deepening across northeast ND with an attendant cold front east of a Faith to Phillip, SD. Subjective analysis would place a warm front between Winner and Chamberlain, arcing northeastward from there, perhaps transitioning to an occluded front toward ND. Visible satellite is largely void of any established Cu field yet, although perhaps the first signs of such a field near and south of Pierre. As we move into the late afternoon and early evening hours, forcing for ascent from pronounced wave noted on WV satellite over the Black Hills should begin to increase with at least isolated to scattered convection advertised from the various high-res CAM solutions. Guidance suggest solar insolation will have resulted in a narrow corridor of MLCAPE values roughly around 1000-1500 J/kg near the Hwy 14 corridor to perhaps as much as 2000 J/kg further south toward the MO River. A 500 mb jet max overspreading the area will push deep layer effective shear values in excess of 50 kts. Within this broader characterized environment, perhaps a couple of smaller differing environment will evolve. An area north of I-90 and a few counties either side of the James River Valley will see weaker instability however the potential for better backed surface winds may allow for more curvature of the low level hodograph and higher supercell potential. This area will also reside closer to the mid-level wave gliding off to the northeast and thus may stand a better chance at CI. While LCL heights likely sit above the preferred values, some hint in the guidance that localized pockets of BL moistening from morning convection may drive these values to more favorable values. This may allow for a spatially and temporally narrow window for a tornado or two in addition to a large hail and damaging wind threat. The second region south of I-90 and a few counties either side of the James River will see better moisture return/earlier clearing and thus higher instability but further away from the more robust upper level forcing. Should storms develop, elongated but fairly straight hodographs may allow for splitting supercells with large hail and damaging wind the primary threats. Should enough of a cold pool become established, 0-3 km shear vectors would allow for some organization of one or more eastward propagating line of storms. This solution is advertised in both the nested-NAM and NSSL WRF although there is lower confidence in this solution occurring. Any convection that does develop should fade in intensity by the late evening hours as upper level support peels north and diurnal heating is lost. Diminishing winds and clearing skies may allow for fog formation into the daybreak hours Monday. Latest guidance hangs up the west to east boundary across our coverage area for Monday with some disagreement on how far north/south this occurs. South of this baroclinic zone, both the deterministic NAM and GFS try to heat temperatures toward the upper 90s to near 100 (with the NAM maintaining higher Tds as well) but lacks much support from ensemble members other short range guidance. With this, both are fairly aggressive with afternoon instability and convective coverage which may be overdone given the rather subtle forcing from the weak incoming wave. Deep layer shear also not nearly as strong as today although still may see some values in the 30-40 kt range which is enough to introduce some severe potential and a Marginal from SPC. .LONG TERM...(Monday Night through Sunday) Issued at 242 PM CDT Sun Aug 22 2021 A rather messy and uncertain forecast for the remainder of the week as broad southwest flow aloft overspreads the Northern Plains with several embedded shortwaves/impulses. This will leave a multitude of convection chances in the forecast and while the populated NBM POPs are likely not nearly temporally focused enough, uncertainty precludes much improvement over this method at this time. Temperatures at 850 mb push into the 90th percentile of climatology and will set up another warm day for Tuesday, particularly south of I-90. For midweek and beyond, there remains a large degree of uncertainty as to boundary location and any convective debris and thus the temperature forecast becomes much more muddled. Ensemble means would suggest 80s should be fairly common. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1129 AM CDT Sun Aug 22 2021 A few different aviation concerns to address over the next 24 hours. The first of which is convection, which is both ongoing near KHON and possible later this afternoon and evening. Ongoing convection should void KHON over the next couple of hours with renewed chances by late this afternoon or early evening. These TSRA chances will spread east toward KFSD/KSUX by mid evening. Confidence not high enough to include mention at the later two terminals as of now but trends will be monitored through the afternoon. Any storms that do develop through the later half of the day have the potential to be strong to severe. After convection clears late this evening/early overnight, decreasing winds and a moistened BL may allow for fog formation. SREF probabilities highlight areas down the James River toward the I-29 corridor with the highest probabilities for restrictive level vsbys. Similar to convection, will highlight this potential at KHON where confidence is highest for now with only minor mention at KFSD/KSUX. Finally, breezy south/southeasterly winds will continue through the daytime hours with gusty and erratic winds near/in any thunderstorms. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Kalin LONG TERM...Kalin AVIATION...Kalin
Hazardous Weather Outlook National Weather Service Sioux Falls SD 354 PM CDT Sun Aug 22 2021 SDZ050-057>061-063>065-068-232100- Gregory-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas- Hutchinson-Bon Homme- 354 PM CDT Sun Aug 22 2021 This Hazardous Weather Outlook is for south central South Dakota and southeast South Dakota. .DAY ONE...This afternoon and tonight. Isolated to scattered storms are expected to develop late this afternoon, with some severe storms possible into this evening. Hail to golf ball size and damaging winds are the primary threats, with a low chance of a tornado. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periodic thunderstorm chances continue into the upcoming work week, perhaps as early as Monday evening. The chance for widespread severe weather appears low through the first half of the week but isolated strong to severe storms may be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. SDZ038>040-052>056-232100- Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody- 354 PM CDT Sun Aug 22 2021 This Hazardous Weather Outlook is for central South Dakota and east central South Dakota. .DAY ONE...This afternoon and tonight. Isolated to scattered storms are expected to develop late this afternoon, with some severe storms possible into this evening. Hail to golf ball size and damaging winds are the primary threats, with a low chance of a tornado. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periodic thunderstorm chances continue into the upcoming work week, perhaps as early as Monday evening. The chance for widespread severe weather appears low through the first half of the week but isolated strong to severe storms may be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ062-066-067-069>071-232100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Minnehaha-Turner-Yankton-Union- 354 PM CDT Sun Aug 22 2021 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...This afternoon and tonight. Isolated to scattered storms are possible later this evening and early overnight. A few storms may be strong to severe, with hail to half dollar size, and damaging wind gusts possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Periodic thunderstorm chances continue into the upcoming work week, perhaps as early as Monday evening. The chance for widespread severe weather appears low through the first half of the week but isolated strong to severe storms may be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Sioux Falls radar (KFSD), 46 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982266.